North Dakota, 2012

Hail and Damaging Wind in North Dakota, August 27 to 28, 2012

August 27 to 28, 2012 · NWS BIS · 3 events in 2 counties and zones

An isolated severe thunderstorm produced hail and a severe thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm produced hail and a severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 11:52 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 27, 11:52 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1252 AM CDT TUE AUG 28 2012

.SYNOPSIS...THUNDERSTORMS WERE DEVELOPING FROM JUST EAST OF
DICKINSON THROUGH BISMARCK AND MANDAN TO STEELE. POPS HAVE BEEN
INCREASED AND EXPANDED AS A RESULT.

OTHER MAIN CONCERN IS FIRE WEATHER. WILL MAINTAIN WATCH FOR
TUESDAY AND FOR WEDNESDAY. WE ARE COLLABORATING WITH SURROUNDING
OFFICES AND THE STORM PREDICTION CENTER FIRE WEATHER SECTION IN
DECIDING WHETHER OR NOT TO UPGRADE TO A WARNING FOR TODAY. SEE
FIRE WEATHER SECTION BELOW.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD FOR
ALL TERMINAL AERODROMES. ISOLATED THUNDERSTORMS WILL IMPACT
KBIS/KJMS TONIGHT.

&&

.FIRE WEATHER....FIRE WEATHER...A PROLONGED PERIOD OF POTENTIALLY
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY NIGHT.

FOR TUESDAY IN THE FAR SOUTHWEST...HIGHS WILL BE IN THE UPPER 90S
WITH AFTERNOON RELATIVE HUMIDITIES AROUND 15 PERCENT. WINDS AT 10
MPH OR LESS MAY BE HIGHLY VARIABLE IN DIRECTION...WHICH COULD
CAUSE FIRE CONTROL ISSUES PER COORDINATION WITH ND FIRE PERSONNEL.

FOR WEDNESDAY...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ALONG AND WEST OF HIGHWAY 83. HIGHS NEAR 100...WINDS SOUTH AROUND
20 MPH AND RELATIVE HUMIDITIES NEAR 20 PERCENT ARE POSSIBLE. A
COLD FRONT MOVING THROUGH NORTH DAKOTA WEDNESDAY EVENING MAY
RESULT IN MIXING SUFFICIENT TO MAINTAIN LOW RELATIVE HUMIDITIES
THROUGH THE NIGHT. WINDS WILL SHIFT WEST BEHIND THE FRONT.
ISOLATED THUNDERSTORMS WITH DRY LIGHTNING ARE ALSO POSSIBLE
WEDNESDAY EVENING AND NIGHT. CONDITIONS WEDNESDAY EVENING AND
NIGHT WILL BE SIMILAR TO THOSE SEEN ON FRIDAY NIGHT. FIRE WEATHER
CONCERNS MAY CONTINUE INTO THURSDAY FOR PORTIONS OF THE
AREA...HOWEVER...WILL HOLD OFF ON ANY FIRE WEATHER HEADLINES FOR
NOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING FOR NDZ001>003-009>011-017>021-031>035-040>046.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NDZ031-032-040-043.

&&

JP MARTIN
Hazardous weather outlook, Aug 27, 9:15 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1015 PM CDT MON AUG 27 2012

NDZ031-032-040-043-290315-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
915 PM MDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT TUESDAY AFTERNOON AND
EVENING...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-017>021-033>035-041-042-044>046-290315-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-STARK-MORTON-BURLEIGH-HETTINGER-GRANT-ADAMS-
SIOUX-EMMONS-
1015 PM CDT MON AUG 27 2012 /915 PM MDT MON AUG 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT THE SEVERE
WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY AND WEDNESDAY NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-290315-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1015 PM CDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT HOURS.
A FEW STORMS COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

In the hours before

Special weather statement, Aug 27, 11:18 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1218 AM CDT TUE AUG 28 2012

NDZ036-037-280600-
KIDDER ND-STUTSMAN ND-
1218 AM CDT TUE AUG 28 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STUTSMAN AND
SOUTHEASTERN KIDDER COUNTIES UNTIL 100 AM CDT...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 49 MILES WEST OF JAMESTOWN...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL SOUTHERN KIDDER COUNTY THROUGH 100 AM CDT
RURAL SOUTHEASTERN KIDDER COUNTY THROUGH 100 AM CDT
RURAL SOUTHWESTERN STUTSMAN COUNTY THROUGH 100 AM CDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HW
Special weather statement, Aug 27, 11:42 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1242 AM CDT TUE AUG 28 2012

NDZ034-035-280645-
BURLEIGH-MORTON-
1242 AM CDT TUE AUG 28 2012

...SPECIAL WEATHER STATEMENT...

AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF BISMARCK...MOVING EAST AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MANDAN BY 105 AM CDT...
  BISMARCK BY 120 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

WETZEL

The radar

The Bismarck radar (KBIS), 28 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
August 27, 11:54 PM CST to 11:59 PM CST
Where
Morton County, 5.48 mi NE of Sweet Briar
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -101.090

Hail, Morton

When
August 28, 12:15 AM CST to 12:20 AM CST
Where
Morton County, 4.38 mi NNW of Mandan
Measured
0.88 in hail
Reported by
Public
Coordinates
46.890, -100.930

Thunderstorm Wind, Burleigh

When
August 28, 2:30 AM CST to 2:35 AM CST
Where
Burleigh County, 3.14 mi NE of (Bis)bismarck Muni A
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.810, -100.700

The strong winds blew leaves off of bushes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397791, 397793, 397797.